Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 47, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 2014, 6:16 PM EDT for Kalamazoo County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2014, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 23, 2014, 6:38 PM EDT
- In force
- 22 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS53 KGRR 232216
SVRGRR
MIC077-232300-
/O.NEW.KGRR.SV.W.0047.140623T2216Z-140623T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
616 PM EDT MON JUN 23 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 700 PM EDT
* AT 610 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MATTAWAN TO SCHOOLCRAFT...AND MOVING NORTHEAST AT 45
MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO TREES.
* LOCATIONS IMPACTED INCLUDE...
KALAMAZOO... RICHLAND... SCHOOLCRAFT...
GALESBURG... FULTON... PORTAGE...
CLIMAX... VICKSBURG... AUGUSTA...
HIGHLAND PARK... GULL LAKE... YORKVILLE...
HOWLANDSBURG... COMSTOCK... MORROW LAKE...
SCOTTS... PAVILION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4214 8576 4218 8577 4242 8540 4242 8530
4207 8529 4207 8567
TIME...MOT...LOC 2215Z 232DEG 38KT 4221 8567 4212 8557
HAIL...0.75IN
WIND...60MPH
$$
OSTUNO1 follow-up statement
527
WWUS53 KGRR 232238
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT MON JUN 23 2014
MIC077-232249-
/O.CAN.KGRR.SV.W.0047.000000T0000Z-140623T2300Z/
KALAMAZOO MI-
638 PM EDT MON JUN 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4214 8576 4218 8577 4242 8540 4242 8530
4207 8529 4207 8567
TIME...MOT...LOC 2239Z 232DEG 38KT 4237 8540 4228 8530
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:39 PM EDT, 37 minutes earlier.
Area forecast discussion, Jun 23, 5:39 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 539 PM EDT MON JUN 23 2014 LATEST UPDATE... MESOSCALE DISCUSSION .MESOSCALE DISCUSSION... ISSUED AT 538 PM EDT MON JUN 23 2014 MAIN CONCERNS THIS EVENING ARE FOR HEAVY RAIN AND EVEN THE POTENTIAL FOR A TORNADO AS STORMS MOVE ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. STORMS ACROSS CASS COUNTY HAVE SHOWN ROTATION IN AN AREA OF ENHANCED STORM RELATIVE HELICITY WITH BACKED SOUTHEAST FLOW ACROSS NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. ALTHOUGH LCLS ARE LOW AND INSTABILITY APPEARS SUFFICIENT TO MAINTAIN STRONG UPDRAFTS...SHEAR IS MARGINAL AND STORM ORGANIZATION HAS BEEN LACKING WITH THE PRIMARY MODE BEING MULTICELL. WE WILL HAVE TO CLOSELY WATCH ANY UPDRAFTS FOR ROTATION...ESPECIALLY STORMS THAT MANAGE TO REMAIN ISOLATED AND ORGANIZED. WE WILL ALSO WATCH RAINFALL RATES AS PRECIPITATION EFFICIENCY WILL BE HIGH IN THIS MOIST ENVIRONMENT AND STORMS WILL BE SLOW MOVING WITH SOME BACKBUILDING AND TRAINING EXPECTED TO CONTINUE. && .SYNOPSIS... ISSUED AT 320 PM EDT MON JUN 23 2014 SOME SHOWERS AND THUNDERSTORMS WITH PERIODS OF HEAVY RAIN POSSIBLE THIS EVENING AND TONIGHT. A FEW LIGHT SHOWERS WILL BE POSSIBLE TUESDAY. OTHERWISE A QUIET REST OF THE WEEK WITH HOTTER AND MORE HUMID CONDITIONS ARRIVING BY THE WEEKEND. THUNDERSTORM CHANCES RETURN THIS WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 320 PM EDT MON JUN 23 2014 CONTINUING TO MONITOR POTENTIAL FOR THUNDERSTORMS...THOUGH FOCUS IS MORE ON POTENTIAL FOR LOCALLY HEAVY RAINFALL OVERNIGHT VERSUS SEVERE WEATHER THIS AFTERNOON/EVENING. MAIN SEVERE THREAT THIS AFTERNOON APPEARS TO BE REMAINING TO OUR SOUTH WHERE ABUNDANT SUNSHINE OCCURRED TODAY. INSTABILITY MAY STILL DEVELOP IF WE CAN SEE SOME BREAKS IN THE SUN...BUT NOT SURE LENGTHY SUNSHINE WILL OCCUR. BEST SHOT FOR THUNDERSTORMS REMAINS IN THE SOUTHERN TWO ROWS OF COUNTIES...OR ALLEGAN TO LANSING AND POINTS TO THE SOUTH. WILL NEED TO KEEP AN EYE ON DEVELOPMENT TO OUR SOUTH AND EAST OVER THE NEXT FEW HOURS AS WELL TO SEE WHAT MAY WORK INTO THE FORECAST AREA. OVERALL...NOT MUCH SHEAR TO AID IN STORM DEVELOPMENT AND FREEZING LEVELS ARE QUITE HIGH SO STILL FEEL THAT SEVERE THREAT IS MINIMAL AND SECONDARY TO HEAVY RAIN AND LOCALIZED FLOODING THREAT THIS AFTERNOON/EVENING. ADDITIONAL CHANCE FOR SHOWERS AND THUNDERSTORMS COMES TONIGHT AS ANOTHER UPPER LEVEL WAVE MOVES THROUGH FROM WISCONSIN INTO CENTRAL MICHIGAN. SHOWERS THAT MAKE IT ACROSS THE LAKE WILL BE SLOW MOVING SO HEAVY RAIN AND LOCALIZED FLOODING THREAT REMAINS OVERNIGHT ESPECIALLY CONSIDERING PRECIPITABLE WATER VALUES CONTINUE TO BE NEAR 2 INCHES OVERNIGHT. SHOWERS SHOULD SLOWLY MOVE OFF BY MID MORNING TUESDAY WITH SOUTHEASTERN MICHIGAN APPEARING TO SEE LINGERING SHOWERS THROUGH A GOOD CHUNK OF THE DAY. WEDNESDAY MAY HAVE A FEW AFTERNOON INSTABILITY SHOWERS BUT OVERALL A QUIET DAY. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 320 PM EDT MON JUN 23 2014 A HIGH PRESSURE RIDGE WILL PRODUCE FAIR WEATHER THURSDAY THROUGH SATURDAY. TEMPERATURES WILL UNDERGO A GRADUAL MODERATING TREND AS SOUTHERLY FLOW STRENGTHENS ON THE BACK SIDE OF THAT RIDGE NEXT WEEKEND. THERE IS A CHANCE OF THUNDERSTORMS BEGINNING SUNDAY AS CONTINUED SOUTHERLY FLOW RESULTS IN INCREASING MOISTURE AND AS AN UPPER LEVEL SYSTEM COMBINES WITH INSTABILITY TO BRING POTENTIAL FOR CONVECTION. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR EARLY NEXT WEEK AND TEMPS SHOULD CONTINUE TO AVERAGE A LITTLE ABOVE NORMAL INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY) ISSUED AT 1215 PM EDT MON JUN 23 2014 SHOWERS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY ALSO DEVELOP FROM MID TO LATE AFTERNOON THROUGH THIS EVENING WITH THE BEST CHANCE FOR A STORM AT OUR SOUTHERNMOST TERMINALS (KAZO... KBTL AND KJXN). MAINLY MVFR/IFR CONDITIONS THIS AFTERNOON AND EVENING WILL DETERIORATE TO MAINLY IFR OVERNIGHT AS LOW CLOUDS AND FOG DEVELOP. CONDITIONS WILL THEN SLOWLY IMPROVE FROM IFR TO MVFR LATE TUESDAY MORNING AS FOG GRADUALLY DISSIPATES AND CIGS SLOWLY IMPROVE. && .MARINE... ISSUED AT 320 PM EDT MON JUN 23 2014 ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND GUSTY WINDS ARE POSSIBLE THROUGH TONIGHT OVER LAKE MICHIGAN. FOG IS EXPECTED TO DEVELOP TONIGHT AND LAST THROUGH MUCH OF TUESDAY. && .HYDROLOGY... ISSUED AT 106 PM EDT MON JUN 23 2014 RIVER FLOODING DOES NOT SEEM TO BE OF ANY IMMEDIATE THREAT. HOWEVER...WE HAVE SEEN SOME DECENT TOTALS IN SOUTHERN SECTIONS OF THE FORECAST AREA WITH THE MORNING ROUND OF THUNDERSHOWERS. AFTERNOON STORMS WILL BE OF INTEREST MAINLY ALONG AND SOUTH OF I-94 WHERE SOME OF THE HEAVIER PRECIPITATION COULD FALL AGAIN THIS EVENING AND TONIGHT. AREAS THAT SEE ANY REPEATED HEAVY RAINFALL COULD SEE SOME RISES. THAT SAID...CURRENT LEVELS ARE STILL WELL BELOW ACTION STAGE AND MAY BE ABLE TO CONSUME MUCH OF THE RUNOFF WITH THE TIME THAT HAS BEEN ALLOTTED BETWEEN RECENT EVENTS. A MAINLY DRY PERIOD IS ANTICIPATED MID WEEK BEFORE RAIN IS POSSIBLE AGAIN LATE IN THE WEEK. SO ONCE AGAIN WE HAVE A DECENT RESPONSE TIME FOR RAINFALL THAT IS RECEIVED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && MESOSCALE...OSTUNO SYNOPSIS...MACZKO SHORT TERM...MACZKO LONG TERM...LAURENS AVIATION...LAURENS HYDROLOGY...JAM MARINE...MACZKO
Hazardous weather outlook, Jun 23, 6:11 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 611 PM EDT MON JUN 23 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 611 PM EDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SEVERE STORMS ARE POSSIBLE THROUGH 9 PM SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. TORRENTIAL DOWNPOURS WILL ACCOMPANY SOME OF THE STORMS. THIS MAY LEAD TO LOCALIZED URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE EXCEPTION OF WEDNESDAY. THE STORMS ON SUNDAY COULD BECOME STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-240830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 611 PM EDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS WILL POSE A RISK FOR MARINERS INTO TONIGHT. CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS WILL BE THE MAIN RISK. LOCALLY DENSE FOG WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS ARE POSSIBLE EACH DAY WITH THE EXCEPTION OF WEDNESDAY. THE STORMS ON SUNDAY COULD BECOME STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NJJ
In the hours before
Special weather statement, Jun 23, 5:00 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT MON JUN 23 2014
MIZ071-072-232230-
KALAMAZOO-VAN BUREN-
500 PM EDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 5 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM KEELER TO
HARTFORD...MOVING NORTHEAST AT 20 MPH.
HEAVY DOWNPOURS...PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO FLOODED AREAS. GO INDOORS IF THUNDER IS HEARD AND
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
&&
LAT...LON 4207 8622 4224 8623 4224 8636 4225 8637
4242 8628 4242 8530 4207 8529
TIME...MOT...LOC 2056Z 239DEG 19KT 4230 8627 4195 8598
OSTUNOSpecial weather statement, Jun 23, 6:07 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 PM EDT MON JUN 23 2014
MIZ071-072-232300-
KALAMAZOO-VAN BUREN-
607 PM EDT MON JUN 23 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTER TWP TO
SCHOOLCRAFT...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...WIND GUSTS GREATER THAN 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
SCHOOLCRAFT BY 615 PM EDT...
PORTER TWP BY 605 PM EDT...
PORTAGE BY 625 PM EDT...
FULTON BY 635 PM EDT...
GALESBURG BY 640 PM EDT...
CLIMAX BY 645 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
&&
LAT...LON 4211 8588 4236 8530 4207 8529 4207 8535
4207 8582
TIME...MOT...LOC 2207Z 251DEG 31KT 4212 8576 4203 8568
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:46 PM EDT | Special Weather Statement | GRR | Mecosta, Osceola | 59 min |
| Jun 23, 5:00 PM EDT | Special Weather Statement | GRR | Kalamazoo, Van Buren | 90 min |
| Jun 23, 5:52 PM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 6 hr |
| Jun 23, 6:07 PM EDT | Special Weather Statement | GRR | Kalamazoo | 53 min |
| Jun 23, 6:43 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry | 6 hr |
| Jun 23, 7:09 PM EDT | Special Weather Statement | GRR | Ionia | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.